Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Great Falls, MT

June 23, 2005Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2005, 5:29 PM MDT for Gallatin County, Madison County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 5:29 PM MDT (23:29 UTC)
Expired
Jun 23, 2005, 6:11 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Gallatin County, MT, Madison County, MT

The radar

The Billings radar (KBLX), 223 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 232330
SVRTFX
MTC031-057-240015-
/O.NEW.KTFX.SV.W.0039.050623T2329Z-050624T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 PM MDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA

* UNTIL 615 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HEBGEN DAM...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE HEBGEN DAM.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 7 AND 11.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN RED ROCK AND THE 
EARTHQUAKE LAKE VISITORS CENTER WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4495 11148 4477 11148 4474 11053 4497 11052

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 232352
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 PM MDT THU JUN 23 2005

MTC057-240001-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
MADISON MT-
551 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF MADISON 
COUNTY...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. 

LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
      4496 11125 4496 11110 4476 11110 4476 11117

$$

MTC031-240015-
/O.CON.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
GALLATIN MT-
551 PM MDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR SOUTH
CENTRAL GALLATIN COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST
OF HEBGEN DAM...OR ABOUT 14 MILES NORTH OF WEST YELLOWSTONE...MOVING
EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE HEBGEN DAM.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 7 AND 11.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN MADISON COUNTY WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
      4496 11125 4496 11110 4476 11110 4476 11117

$$

THOMSON
000 
WWUS55 KTFX 240011
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT THU JUN 23 2005

MTC031-240020-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-050624T0015Z/
GALLATIN MT-
610 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GALLATIN COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4477 11118 4477 11136 4495 11136 4495 11126
      4496 11125 4496 11110 4476 11110 4476 11117

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:29 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 23, 2:29 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MDT THU JUN 23 2005

.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH MOVING
THROUGH ALBERTA/SASKATCHEWAN THIS AFTERNOON IS BRINGING A DRIER MORE
STABLE WESTERLY FLOW TO MOST OF THE FORECAST AREA THIS AFTERNOON.
THE EXCEPTION IS SOUTHWEST MONTANA WHERE LOW AND MID LEVEL
CONVERGENCE ALONG A WEAK FRONTAL BOUNDARY IS THE FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. CONDITIONS ARE
MODERATELY UNSTABLE WITH MODEST MID AND UPPER LEVEL MOISTURE
FEEDING INTO THE REGION FROM THE SOUTHWEST. THERE IS A POTENTIAL
FOR GUSTY WINDS AND SMALL HAIL FROM STRONGER STORMS. THE
CONVECTION WILL GRADUALLY DIMINISH AND SHIFT EAST THIS
EVENING...BUT A FEW SHOWERS OR THUNDERSTORMS COULD REDEVELOP UNTIL
AFTER MIDNIGHT NEAR YELLOWSTONE PARK AS A REGION OF MID-LEVEL
INSTABILITY SLOWLY SHIFTS EAST.

ON FRIDAY AND SATURDAY ANOTHER UPPER THROUGH WILL BEGIN TO DIG
INTO THE PACIFIC NORTHWEST BACKING THE UPPER LEVEL FLOW TO THE
SOUTHWEST. THIS WILL ADVECT MORE UNSTABLE AIR ALONG WITH SOME MID
AND HIGH LEVEL MOISTURE INTO THE REGION. AT THE SURFACE A RETURN
SOUTHEASTERLY FLOW AROUND A SURFACE HIGH WILL BRING AN INCREASE IN
LOW LEVEL MOISTURE FROM THE EAST. AN INCREASING THREAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR LATE FRIDAY
AFTERNOON AND ESPECIALLY SATURDAY INTO SATURDAY NIGHT.
TEMPERATURES WILL REMAIN SEASONABLE.

SUNDAY THROUGH THURSDAY...LONG RANGE MODELS NOW IN A LITTLE BETTER
AGREEMENT FOR DEEPER PACIFIC TROUGH AND UPPER LOW PRESSURE TO MOVE IN
TO THE NORTHWESTERN US EARLY NEXT WEEK. THIS COULD MEAN WETTER PERIOD
SUNDAY NIGHT THROUGH TUESDAY FOR THE AREA. SOME UNCERTAINTIES REMAIN
AS TO TIMING...COLD FRONT WITH THIS PACIFIC SYSTEM...SO FORECAST
REFLECT TREND UPWARD FOR CHANCE OF PRECIPITATION. FOR MID WEEK...
ONLY SLIGHT CHANCES AS MORE WEST TO EAST UPPER LEVEL FLOW IS
EXPECTED TO DEVELOP.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA. VFR FLYING
CONDITIONS ARE EXPECTED TO CONTINUE...WITH THE POSSIBILITY OF
ISOLATED REGIONS OF IFR DUE TO LOWERED VISIBILITIES IN THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  80  52  80 /   0  10  20  30
CTB  43  77  48  76 /   0  10  20  30
HLN  50  83  48  83 /  10  10  20  30
BZN  45  82  43  81 /  20  20  20  30
WEY  36  72  38  71 /  20  20  20  30
DLN  42  82  42  81 /  20  10  20  30
HVR  47  83  52  82 /   0   0  20  20
LWT  45  77  48  78 /   0   0  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETRESCU
LONG TERM....SIGLER
AVIATION...PETRESCU

WEATHER.GOV/GREATFALLS
weather.gov/missoula
Hazardous weather outlook, Jun 23, 5:18 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MDT THU JUN 23 2005

MTZ008-014-015-052>055-241130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
518 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVLOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>051-241130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
518 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 3:41 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     BIG SKY                 45.26N 111.33W
06/23/2005  40 MPH           GALLATIN           MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 4:30 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             LIMA                    44.64N 112.59W
06/23/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 4:41 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ALDER                   45.32N 112.11W
06/23/2005  0.50 INCH        MADISON            MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 5:09 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 NE LIMA               44.68N 112.53W
06/23/2005  53 MPH           BEAVERHEAD         MT   MESONET

&&

BRUSDA
Local storm report, Jun 23, 5:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     31 SSW CAMERON          44.79N 111.92W
06/23/2005  61 MPH           MADISON            MT   MESONET

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill60 min
Jun 22, 7:05 PM MDTSevere Thunderstorm WarningTFXBlaine73 min
Jun 23, 3:44 PM MDTSevere Thunderstorm WarningTFXMadison46 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningTFXMadison62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.